Alert archive / Montana / High Wind Warnings in 2022
High Wind Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Jan 16, 2022, 1:05 PM MST. It took effect at Jan 16, 2022, 11:00 PM MST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2022, 1:05 PM MST (20:05 UTC)
- In effect from
- Jan 16, 2022, 11:00 PM MST
- Expired
- Jan 17, 2022, 7:59 PM MST
- In force
- 21 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
166 WWUS75 KTFX 162005 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 105 PM MST Sun Jan 16 2022 MTZ009-010-044-046-048-171200- /O.UPG.KTFX.HW.A.0003.220117T0600Z-220118T0700Z/ /O.NEW.KTFX.HW.W.0005.220117T0600Z-220118T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank, Conrad, and Sunburst 105 PM MST Sun Jan 16 2022 ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO MIDNIGHT MST MONDAY NIGHT... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph, are expected. Isolated gusts up to 75 mph are expected along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier and Pondera Counties, and Toole. * WHEN...From 11 PM this evening to Midnight MST Monday Night. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$
3 follow-up statements
077 WWUS75 KTFX 170823 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 123 AM MST Mon Jan 17 2022 MTZ009-010-044-046-048-180000- /O.CON.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank, Conrad, and Sunburst 123 AM MST Mon Jan 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. Isolated gusts up to 75 mph are expected along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier and Pondera Counties, and Toole. * WHEN...Until Midnight MST tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ CC
807 WWUS75 KTFX 172037 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 137 PM MST Mon Jan 17 2022 MTZ009-010-044-046-048-180700- /O.CON.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank, Conrad, and Sunburst 137 PM MST Mon Jan 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...West winds 30 to 40 mph, with gusts up to 60 mph. Isolated gusts up to 75 mph are expected along the immediate east slopes of the Rocky Mountain Front. * WHERE...The Rocky Mountain Front, including all of Glacier and Pondera Counties, and Toole. * WHEN...Until Midnight MST tonight. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Ludwig
056 WWUS75 KTFX 180259 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 759 PM MST Mon Jan 17 2022 MTZ009-010-044-046-048-180400- /O.CAN.KTFX.HW.W.0005.000000T0000Z-220118T0700Z/ Northern Rocky Mountain Front-Eastern Glacier-Toole-Eastern Pondera-Southern Rocky Mountain Front- Including the following locations: Marias Pass, Bynum, Brady, Shelby, Choteau, Browning, Heart Butte, Logan Pass, Augusta, Cut Bank, Conrad, and Sunburst 759 PM MST Mon Jan 17 2022 ...HIGH WIND WARNING IS CANCELLED... The threat has ended. $$ Pierce
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 16, 10:25 AM MST, 2 hours 40 minutes earlier.
Area forecast discussion, Jan 16, 10:25 AM MST, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1025 AM MST Sun Jan 16 2022 Aviation Section Updated. .UPDATE... Fair weather prevails, as scattered high clouds move over the region on a northwesterly flow aloft. The forecast describes current conditions weell, so an update will not be posted this morning. && .SYNOPSIS... Dry conditions are expected across the region through today, with increasing south to west winds this evening and through the overnight hours tonight across the plains of Central and North Central Montana. Well above normal temperatures are then expected on Monday ahead of a cold front, which will drop south from Canada and across the region Monday night and through the day on Tuesday. && .AVIATION... 1025 AM MST Sun Jan 16 2022 (16/18Z TAF period) VFR conditions prevail throughout the duration of the TAF period, with the primary concern being increasing chances for low level wind shear and/or mountain wave activity after 00-06z Monday across Central and North Central Montana. Mountain obscuration is possible at times throughout the period, most notably along the Continental Divide. Otherwise, expect south to west surface winds to begin to increase this evening over the plains of Central and North Central Montana, becoming strong and gusty at the KCTB, KHVR, KGTF, and KLWT terminals after 03z Monday. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 350 AM MST Sun Jan 16 2022/ Today through tonight...primary concern over the next 24 hours will be the potential for High Winds along the Rocky Mountain Front and across portions of the North Central Montana plains beginning late this evening. H500 ridge will build east over the Northern Rockies and High Plains through the afternoon and evening hours today, before being broken down and flattened out during the overnight hours tonight and into the day on Monday. As this upper level ridge moves over the region today, expect generally dry conditions, with above normal temperatures and "light" south to west winds. Valleys of Southwest and Central Montana will be cooler than the neighboring plains of Central and North Central Montana due to strong temperature inversions orientated across the valleys, but even these valley locations are expected to rise into the low to upper 30s today. Surface pressure gradient will then begin to strengthen along the Rocky Mountain Front and Montana Hwy 200 corridor this evening in response to a developing surface low in Central Alberta. This strengthening gradient, in addition to increasing cross barrier flow and mountain wave activity, will lead to an uptick in surface winds over the plains of Central and North Central Montana through the overnight hours tonight. Winds may become especially strong along the Rocky Mountain Front and plains of Glacier, Pondera, and Toole Counties due to mountain wave activity; and for this reason a High Wind Watch has been issued for these areas from 07z Monday through 07z Tuesday. While probabilistic data for reaching or exceeding 48kts remains below ideal values over this timeframe, recent events of equivalent or lower deterministic and probabilistic values have overachieved with respect to observed surface wind speeds/gusts. In addition to a breezy/windy night tonight over the plains of Central and North Central Montana, low temperatures will remain well above climatological norms due to efficient mixing, with most areas only falling into the 30s to near 40 degrees. - Moldan Monday through Tuesday night...primary concern through this period will be the ongoing threat for High Winds across portions of North Central Montana, in addition to accumulating snow behind a potent cold front Monday night and through the remainder of the period. Strong southwest to west downsloping winds will continue through the day on Monday over Central and North Central Montana as cross barrier flow peaks at around 40-70kts. These strong downsloping winds will help to push highs across the plains of Central and North Central Montana into the mid-40s to mid-50s, while the "more decoupled" valleys of Southwest and Central Montana only warm into the mid-30s to low 40s. Precipitation chances will also return to the Rocky Mountain Front through the day on Monday as Pacific moisture is advected east across the Northern Rockies and orographically lifted, with precipitation being confined to the immediate Continental Divide during the daylight hours. A strong cold front is then expected to dive south from Canada Monday night and through the day on Tuesday, bringing falling temperatures and a return of widespread accumulating snow to the entire CWA. While this cold front is not expected to usher in Arctic air across the region, 24hr temperature changes from Monday and into the day on Tuesday will likely be on the order of 20-40 degrees. 6hr pressure rises on the order of 10-20mb behind the cold front combined with H850 winds of 25-35kts are expected to lead to a 2-4hr window of strong and gusty north winds upon the passage of the cold front, mainly across Central and North Central Montana. It is possible that a few locations approach High Wind criteria gusts with the passage of this cold front; however, confidence in the areal coverage of these wind gusts was too low for any additional wind highlights at this time. Light snow is also expected to accompany the passage of the cold front from Monday night and through the day on Tuesday, with snow accumulations of up to 2" being possible across most lower elevations and 2-6" in the mountains of Central and North Central Montana. The most persistent snow is expected in the northerly upslope regions of Central Montana. Given the expected winds with passage of the cold front and the falling snow, future Winter Weather highlights may be needed given the potential for reduced visibilities and slick road conditions. - Moldan Wednesday through next Sunday...after another cool day on Wednesday, temperatures across the region are expected to slowly warm through the remainder of the week. A fast moving shortwave sliding east across the Western CONUS/Canada Thursday night and through the day on Friday will bring another chance for a precipitation to most of the CWA, especially to the mountains. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 44 36 53 16 / 10 20 10 10 CTB 40 32 47 13 / 0 10 0 20 HLN 38 22 43 25 / 10 20 10 10 BZN 37 18 41 22 / 0 10 10 10 WYS 29 7 29 11 / 0 10 0 10 DLN 34 18 37 23 / 0 10 10 0 HVR 37 27 46 11 / 0 0 0 10 LWT 40 31 51 16 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from this evening through Monday evening Eastern Glacier...Eastern Pondera...Northern Rocky Mountain Front... Southern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 16, 1:09 AM MST | High Wind Watch | TFX | 12 hr |
Nearby
High Wind Warnings in Montana, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.